Alert archive / Nebraska / High Wind Warnings in 2024
High Wind Warning 4, NWS North Platte, NE
NWS North Platte, NE issued this high wind warning at Nov 19, 2024, 1:09 PM CST for 10 counties in Nebraska. It took effect at Nov 20, 2024, 8:00 AM CST. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 19, 2024, 1:09 PM CST (19:09 UTC)
- In effect from
- Nov 20, 2024, 8:00 AM CST
- Expired
- Nov 20, 2024, 6:00 PM CST
- In force
- 10 hr
- Issued by
- NWS North Platte, NE
Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Garfield County, NE, Holt County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 3:34 PM CST | NON-TSTM WND GST 62 | 5 Sw Butte, NE | PWS measured gust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -206 m²/s²
- 0-3 km storm-relative helicity
- -263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WWUS73 KLBF 191909 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 109 PM CST Tue Nov 19 2024 NEZ005>010-094-210000- /O.UPG.KLBF.HW.A.0003.241120T1400Z-241120T2200Z/ /O.NEW.KLBF.HW.W.0004.241120T1400Z-241121T0000Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry- Including the cities of Rose, Butte, Bassett, Eli, Merriman, Spencer, Kilgore, Atkinson, Springview, Valentine, Cody, Lynch, Ainsworth, and O'Neill 109 PM CST Tue Nov 19 2024 /1209 PM MST Tue Nov 19 2024/ ...HIGH WIND WARNING IN EFFECT FROM 8 AM CST /7 AM MST/ TO 6 PM CST /5 PM MST/ WEDNESDAY... * WHAT...Northwest winds gusting up to 60 mph expected. * WHERE...A portion of north central Nebraska. * WHEN...From 8 AM CST /7 AM MST/ to 6 PM CST /5 PM MST/ Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ For more information from the National Weather Service, visit www.weather.gov/lbf. Kulik
2 follow-up statements
791 WWUS73 KLBF 200841 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 241 AM CST Wed Nov 20 2024 NEZ026>029-210000- /O.EXA.KLBF.HW.W.0004.241120T1400Z-241121T0000Z/ Blaine-Loup-Garfield-Wheeler- Including the cities of Purdum, Bartlett, Taylor, Ericson, Brewster, Dunning, and Burwell 241 AM CST Wed Nov 20 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Blaine, Garfield, Loup, and Wheeler Counties. * WHEN...From 8 AM this morning to 6 PM CST this evening. * IMPACTS...Travel will be difficult, especially for high-profile and lightweight vehicles. Any unsecured object outdoors may be blown around. $$ NEZ005>010-094-210000- /O.CON.KLBF.HW.W.0004.241120T1400Z-241121T0000Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry- Including the cities of Spencer, Valentine, Ainsworth, O'Neill, Kilgore, Butte, Cody, Atkinson, Eli, Lynch, Springview, Bassett, Rose, and Merriman 241 AM CST Wed Nov 20 2024 /141 AM MST Wed Nov 20 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM CST /7 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...A portion of north central Nebraska. * WHEN...From 8 AM CST /7 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high-profile and lightweight vehicles. Any unsecured object outdoors may be blown around. $$ For more information from the National Weather Service, visit www.weather.gov/lbf. Snively
873 WWUS73 KLBF 202351 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 551 PM CST Wed Nov 20 2024 NEZ005>010-026>029-094-210100- /O.EXP.KLBF.HW.W.0004.000000T0000Z-241121T0000Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine-Loup- Garfield-Wheeler-Western Cherry- Including the cities of Ericson, Bartlett, Brewster, Taylor, O'Neill, Dunning, Atkinson, Springview, Spencer, Butte, Bassett, Cody, Purdum, Lynch, Merriman, Eli, Rose, Burwell, Ainsworth, Kilgore, and Valentine 551 PM CST Wed Nov 20 2024 /451 PM MST Wed Nov 20 2024/ ...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING... The threat for high winds has ended and the warning will be allowed to expire. $$ For more information from the National Weather Service, visit www.weather.gov/lbf. Gomez
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this high wind warning went out at Nov 19, 11:50 AM CST, 1 hour 19 minutes earlier. Its key messages:
- Strong northwest winds are expected today and Wednesday across all of western and north central Nebraska. A threat exists for wind gusts up to 60 miles per hour across north central Nebraska Wednesday morning and afternoon.
- The combination of very dry air and strong northwest winds will lead to elevated to near-critical fire weather concerns both today and Wednesday across much of western and north central Nebraska.
- Dry and more mild conditions prevail late week into the weekend, before a potential pattern shift and a return of colder air next week.
Area forecast discussion, Nov 19, 11:50 AM CST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1150 AM CST Tue Nov 19 2024 .KEY MESSAGES... - Strong northwest winds are expected today and Wednesday across all of western and north central Nebraska. A threat exists for wind gusts up to 60 miles per hour across north central Nebraska Wednesday morning and afternoon. - The combination of very dry air and strong northwest winds will lead to elevated to near-critical fire weather concerns both today and Wednesday across much of western and north central Nebraska. - Dry and more mild conditions prevail late week into the weekend, before a potential pattern shift and a return of colder air next week. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 358 AM CST Tue Nov 19 2024 Currently, a strong cold front has quickly moved through the area, in the wake of yesterday's storm system that brought accumulating rain to central Nebraska. Behind this front, strong cold advection is promoting enough mechanical mixing to tap into high momentum flow aloft, and wind gusts of 25 to 35kts are occurring across the entire area. Precipitation has exited the area, as the strong surface low begins to move into far southwest Minnesota. For today and Wednesday, expect strong northwest winds to persist amid continued cold advection, diurnal mixing, and a largely unidirectional wind profile with height. Flow in the lowest few kilometers remains on the order or 35-45kts, and this higher momentum flow should continue to be transferred downwards and lead to wind gusts of 40-45mph this afternoon. Aloft, the upper low responsible for yesterday's rainfall will quickly occlude over the Upper Midwest, and phase back into the mean flow aloft by late this afternoon. At the same time, a second shortwave will eject eastward across the northern Rockies and begin to deepen over the northern Plains. The interaction of this upper low and a rapidly deepening low off the Pacific Northwest will lead to a quickly tightening PV gradient aloft across the Intermountain West, with an upper jet strengthening markedly over the Rockies. This upper jet will slowly swing overhead Wednesday morning, with the jet core aloft translating from southwest to northeast by early afternoon. Guidance continues to paint a textbook tropopause fold overhead within vicinity of the core of the upper jet, and should lead to a restrengthening of winds early Wednesday morning as the primary PV anomaly ejects across the Plains. Prior to this however, some decrease in winds looks likely near/after Midnight CST, as cold advection wanes and lessens mechanical mixing. The period of greatest high wind concerns looks to be after sunrise Wednesday and into the early afternoon hours. This is due to a balancing act of how quickly deeper mixing can occur prior to flow aloft beginning to relax by late afternoon as the best dynamics begin to exit the area. Though rather short lived, guidance paints a few hour period late morning and early afternoon of 55-60mph wind gusts near/east of HWY 83 and near/north of HWY 20. With this in mind, have issued a High Wind Watch across portions of north central Nebraska, where confidence is highest in gusts approaching 60mph Wednesday morning and afternoon. Concerningly, very dry air aloft will also be mixed downwards during the afternoon hours tomorrow, leading to dew points falling into the single digits across the area. Even when combined with temperatures only climbing into the 40s, this will send humidity values into the low 20 percent range. The combination of low humidity and very strong northwest winds will lead to near-critical fire conditions, and any fire starts will likely be difficult to control. Winds weaken tomorrow evening as the upper dynamics begin to move into the Great Lakes, as well as the surface pressure gradient relaxing. As the boundary layer decouples tomorrow night, lows will fall into the teens to low 20s across the area. && .LONG TERM /THURSDAY THROUGH MONDAY/... Issued at 358 AM CST Tue Nov 19 2024 Dry and more benign weather conditions are then expected to prevail for late week and into the weekend. This is as upper ridging begins to amplify across the Rockies, and slowly translate eastward into the Plains this weekend. Temperatures slowly moderate as a consequence, with highs returning to the low to middle 50s across western and southwest Nebraska. A pattern shift remains possible as we head into early next week, as upper ridging establishes in the Gulf of Alaska. This leads to deep northwest flow aloft across western Canada and into the Plains, and looks to usher a much colder airmass southward into the central and northern CONUS. The first feature of note looks to arrive Monday morning, as a surface low ejects eastward along the International Border. This drags a strong cold front southward through the area, ushering a colder airmass into the area. The below average temperatures then look to persist into the middle and later portions of next week, as deep northwesterly flow persist across much of Canada and the central CONUS. Additional cold air intrusions look likely as we head towards the Thanksgiving travel period. Any precipitation remains low confidence, though could lead to travel impacts during a busy travel period and will need to be monitored closely. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1147 AM CST Tue Nov 19 2024 VFR conditions will prevail through the period but the main aviation concern will be on winds. Strong west-northwest winds continue across the area with gusts ranging 35 to 45 knots, the strongest of these in closer proximity to the Nebraska/South Dakota border. Expectation is for these speeds to remain fairly steady through the afternoon with a slight decrease overnight, especially across the southern half of Nebraska. LLWS will remain a problem however and have included mention at both terminals overnight. Wednesday, expect a quick increase in speeds near or just after sunrise. This includes the potential for near 50 knot gusts at VTN but closer to 40 knots at LBF. These speeds will likely continue through the end of the forecast period before any appreciable decreases occur. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday morning through Wednesday afternoon for NEZ005>010-094. && SHORT TERM...Brown LONG TERM...Brown AVIATION...NMJ
Hazardous weather outlook, Nov 19, 10:47 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 1047 AM CST Tue Nov 19 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-192300- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1047 AM CST Tue Nov 19 2024 /947 AM MST Tue Nov 19 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Strong west-northwesterly winds are expected across much of western and north central Nebraska today. Wind gusts of 35 to 45 mph are likely, mainly for areas north of Interstate 80. Further southwest, gusts up to 35 are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A High Wind Watch has been issued for northern Nebraska Wednesday morning. Please refer to this product for more information. Increased wind gusts are expected Wednesday across much of western and north central Nebraska. Gusts of 45 to 55 mph with sporadic gusts up to 60 mph are possible, mainly for areas north of Highway 2. These strong winds may pose issues for travelers, especially high profile vehicles. These strong winds in tandem with dry air will also lead to elevated to near-critical fire weather concerns, mainly for areas that saw little to no rain Monday. A pattern change next week will bring about colder temperatures and the threat for wintry conditions during the Thanksgiving travel period. Details remain far from certain so continue to monitor later forecasts for more up to date information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 19, 11:35 AM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1135 AM CST Tue Nov 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 15 S Oneill 42.24N 98.65W
11/19/2024 M1.72 Inch Holt NE Public
0700 AM Rain 12 S Ewing 42.09N 98.38W
11/19/2024 M1.68 Inch Holt NE Cocorahs
Cocorahs station NE-WH-2 Ewing 12S.
0800 AM Rain 1.25 W Ewing 42.26N 98.37W
11/19/2024 M1.60 Inch Holt NE Public
0800 AM Rain Page 42.40N 98.42W
11/19/2024 M1.50 Inch Holt NE Public
0800 AM Rain 0.5 NE Chambers 42.21N 98.74W
11/19/2024 M1.42 Inch Holt NE Public
0800 AM Rain Stuart 42.60N 99.14W
11/19/2024 M1.40 Inch Holt NE Public
0800 AM Rain 4 SE Inman 42.34N 98.47W
11/19/2024 M1.30 Inch Holt NE Public
1119 AM Rain 1 ESE Wallace 40.83N 101.14W
11/19/2024 M1.28 Inch Lincoln NE Mesonet
Mesonet station 6964D Wallace.
1116 AM Rain 5 SSW Page 42.34N 98.46W
11/19/2024 M1.22 Inch Holt NE Mesonet
Mesonet station AR970 Inman.
1116 AM Rain 8 SSE Bartlett 41.78N 98.49W
11/19/2024 M1.22 Inch Wheeler NE Mesonet
Mesonet station 2073D Bartlett 8SSE.
0800 AM Rain 2 E Oneill 42.46N 98.61W
11/19/2024 M1.16 Inch Holt NE Public
1120 AM Rain Chambers 42.20N 98.75W
11/19/2024 M1.16 Inch Holt NE Mesonet
Mesonet station DW6767 Chambers.
0700 AM Rain 6 WNW Ericson 41.80N 98.79W
11/19/2024 M1.11 Inch Garfield NE CO-OP Observer
CO-OP Observer station ECSN1 Ericson 6WNW.
0700 AM Rain 6 WSW Chambers 42.17N 98.86W
11/19/2024 M1.10 Inch Holt NE Cocorahs
Cocorahs station HOLT1922 Chambers 6.06 WSW.
0700 AM Rain Oneill 42.46N 98.65W
11/19/2024 M1.02 Inch Holt NE CO-OP Observer
CO-OP Observer station ONLN1 O'Neill.
0800 AM Rain 10 SW Amelia 42.13N 99.10W
11/19/2024 M1.00 Inch Holt NE Public
0800 AM Rain Lynch 42.83N 98.47W
11/19/2024 M1.00 Inch Boyd NE Public
0700 AM Rain 4 SW Bristow 42.80N 98.65W
11/19/2024 M0.88 Inch Holt NE Cocorahs
Cocorahs station HOLT024 Spencer 5.9 SE.
0800 AM Rain 1 W Atkinson 42.53N 99.00W
11/19/2024 M0.75 Inch Holt NE Public
1115 AM Rain 2 WNW Oneill 42.47N 98.68W
11/19/2024 M0.74 Inch Holt NE AWOS
AWOS station KONL O''Neill Airport.
0800 AM Rain 20 NW Oneill 42.66N 98.92W
11/19/2024 M0.70 Inch Holt NE Public
0800 AM Rain Spencer 42.87N 98.70W
11/19/2024 M0.65 Inch Boyd NE Public
0700 AM Rain Burwell 41.78N 99.13W
11/19/2024 M0.46 Inch Garfield NE Cocorahs
Cocorahs station NE-GD-1 Burwell.
0700 AM Rain 12 S Amelia 42.06N 98.99W
11/19/2024 M0.44 Inch Garfield NE Cocorahs
Cocorahs station GARF004 Amelia 12S.
0800 AM Rain 5 S Newport 42.53N 99.33W
11/19/2024 M0.43 Inch Rock NE Public
0700 AM Rain 2 SSW Burwell 41.75N 99.15W
11/19/2024 M0.41 Inch Garfield NE Cocorahs
Cocorahs station GARF009 Burwell 2SSW.
0700 AM Rain 15 SE Stockville 40.39N 100.17W
11/19/2024 M0.35 Inch Frontier NE Cocorahs
Cocorahs station FRON017 Cambridge 7N.
0700 AM Rain 7 ESE Mills 42.92N 99.26W
11/19/2024 M0.34 Inch Keya Paha NE Cocorahs
Cocorahs station NE-KP-2 Naper 9.0 WSW.
0700 AM Rain 15 SE Stockville 40.37N 100.21W
11/19/2024 M0.34 Inch Frontier NE Cocorahs
Cocorahs station FRON4353 Cambridge 6NNW.
0700 AM Rain 6 SSW Berwyn 41.27N 99.53W
11/19/2024 M0.34 Inch Custer NE Cocorahs
Cocorahs station CUST005 Berwyn 6SSW.
1053 AM Rain 2 NNW Broken Bow 41.43N 99.65W
11/19/2024 M0.32 Inch Custer NE ASOS
ASOS station KBBW Broken Bow Airport.
0800 AM Rain 2 NNW Eustis 40.69N 100.05W
11/19/2024 M0.30 Inch Frontier NE Cocorahs
Cocorahs station FRON006 Eustis 2.2 NNW.
0800 AM Rain 2 NW Eustis 40.69N 100.05W
11/19/2024 M0.30 Inch Frontier NE CO-OP Observer
CO-OP Observer station EUSN1 Eustis 2NW.
0700 AM Rain 8 SW Eustis 40.57N 100.12W
11/19/2024 M0.29 Inch Frontier NE Cocorahs
Cocorahs station FRON011 Eustis 8SW.
0800 AM Rain 6 SW Almeria 41.77N 99.63W
11/19/2024 M0.29 Inch Loup NE Cocorahs
Cocorahs station NE-LP-1 Almeria 6SW.
0700 AM Rain Merna 41.49N 99.76W
11/19/2024 M0.27 Inch Custer NE Cocorahs
Cocorahs station NE-CU-4 Merna.
1045 AM Rain 3 S Naper 42.92N 99.10W
11/19/2024 M0.21 Inch Boyd NE Mesonet
Mesonet station NPRN1 Naper 3S.
0700 AM Rain 8 NNE Newport 42.71N 99.30W
11/19/2024 M0.20 Inch Rock NE Cocorahs
Cocorahs station ROCK006 Newport 7.6 NNE.
1115 AM Rain 5 N Milburn 41.81N 99.76W
11/19/2024 M0.15 Inch Blaine NE Mesonet
Mesonet station GW4507 Brewster 9SSE.
0700 AM Rain 8 SW Merna 41.42N 99.89W
11/19/2024 M0.13 Inch Custer NE Cocorahs
Cocorahs station CUST032 Merna 7WNW.
0700 AM Rain Callaway 41.29N 99.92W
11/19/2024 M0.11 Inch Custer NE Cocorahs
Cocorahs station CUST039 Callaway.
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 2:39 AM CST | High Wind Watch | LBF | Boyd, Brown, Cherry, Holt, Keya Paha, Rock | 11 hr |
Nearby
High Wind Warnings in Nebraska, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.